Missouri, 2004

Flood in Missouri, March 5 to 6, 2004

March 5 to 6, 2004 · NWS PAH · 1 event in 1 county or zone

The St. Francis River rose slightly above flood stage at Patterson, causing minor flooding of some low-lying areas near the river.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The St. Francis River rose slightly above flood stage at Patterson, causing minor flooding of some low-lying areas near the river. No damage was reported. The river crested at 16.71 feet during the evening of the 5th. Flood stage at Patterson is 16 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 5, 3:33 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 5, 3:33 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CST FRI MAR 5 2004

.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST ARE POPS THROUGH SUNDAY...AND
POTENTIAL RECORD HIGH TEMPERATURE IN PADUCAH TODAY.

A FINE LINE OF HEAVY SHOWERS JUST PASSED THROUGH THE PAH AREA WITH A
BRIEF PERIOD OF HEAVY RAIN AND SOUTHWEST WIND GUSTS UP TO ABOUT 35
KTS.  THIS LINE SHOULD BE NEAR THE EASTERN EDGE OF THE CWA BY
12Z...BUT THERE SHOULD BE PLENTY OF SHOWER ACTIVITY FOR AWHILE
BEHIND IT.

SOUTH WINDS AHEAD OF THE LINE HAVE BEEN GUSTING 30 OR 40 MPH...BUT
THEY SHOULD BE DIMINISHING SOME BY DAYBREAK.  BEHIND THE LINE...THE
WINDS ALREADY APPEAR TO BE WEAKENING...WITH GUSTS ONLY UP TO AROUND
20 KTS NOTED AT POF.  WILL KEEP WINDS THIS MORNING BELOW ADVISORY
CRITERIA...AS THE WORST SHOULD ALREADY BE OVER.

FWC AND ETA GUIDANCE IS SPITTING OUT NEAR RECORD HIGHS FOR
PADUCAH...SO WILL MENTION THAT WORDING IN THE ZONES.  THE MAV SEEMS
TO COOL GIVEN THAT WE WILL LIKELY ONLY NEED 10 TO 12 DEGREES OF
WARMING TO GET THERE.

AS FOR POPS THE 00Z GFS REALLY CRANKED UP THE CONVECTION INTO THE
SOUTHERN PENNYRILE REGION THIS AFTERNOON...STILL AHEAD OF THE
FRONT...WHILE THE 00Z MESOETA MOVED IT OUT OF THE AREA QUICKLY THIS
MORNING.  HOWEVER...THE 06Z MESOETA LOOKED ALOT LIKE THE 00Z
GFS...SO GENERALLY FOLLOWED THE GFS.  WILL HAVE SHRA AND TSRA LIKELY
IN THE KHOP AREA...AND SHADE BACK TO 40S IN NORTHWEST ZONES.

BOTH THE 00Z MESOETA AND GFS TRY TO GENERATE SOME MAINLY LIGHT QPF
TONIGHT AS THE COLD FRONT AND THE MID/UPPER LEVEL TROUGH MOVE
THROUGH THE AREA.  WENT WITH POPS ABOUT 10% BELOW TODAYS POPS
THROUGHOUT THE AREA.  NOT SOLD AT ALL ON PRECIPITATION TONIGHT...BUT
CANNOT COMFORTABLY GO WITH A DRIER FORECAST AT THIS TIME.

THE FORECAST WILL BE DRY FOR SATURDAY...BUT CLOUDS MAY TAKE THEIR
TIME CLEARING FROM WEST TO EAST. THE GFS AND ETA LOOK SIMILAR IN THE
MASS FIELDS ASSOCIATED WITH A CLIPPER TYPE SYSTEM THAT MOVES THROUGH
THE AREA LATE SATURDAY NIGHT AND SUNDAY.  HOWEVER...AS IS USUALLY
THE CASE...THE GFS IS MORE AGRESSIVE WITH THE PRECIPITATION.  THE
GFS DOES GENERATE QUITE A BIT OF LIFT WITH THE SYSTEM...SO CANNOT
DISCOUNT PRECIPITATION COMPLETELY.  AT THE VERY LEAST CLOUDS WILL
QUICKLY PUSH BACK INTO THE AREA SATURDAY NIGHT.  DECIDED TO INCREASE
POPS ABOUT 10 PERCENT...TO FIT IN BETTER AND TREND TOWARD A WETTER
SYSTEM.  THIS BRINGS THE SLIGHT CHANCE ACROSS MOST OF THE AREA AFTER
MIDNIGHT SATURDAY NIGHT...AND ACROSS THE SOUTHERN PENNYRILE AREA
SUNDAY MORNING.

SHORT TERM TEMPERATURE GUIDANCE WAS IN DECENT AGREEMENT...BUT
GENERALLY STAYED CLOSE TO THE MAV.  HOWEVER...DID GO A FEW DEGREES
ABOVE THE MAV FOR HIGHS TODAY.

NO SIGNIFICANT CHANGES BEYOND SUNDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

DRS
Hazardous weather outlook, Mar 5, 4:48 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CST FRI MAR 5 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
448 AM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND EVENING. NO
SEVERE WEATHER IS EXPECTED...BUT SOME OF THE STORMS MAY PRODUCE GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.

GUSTY WINDS...OUTSIDE OF THUNDERSTORMS...ARE EXPECTED THIS MORNING.
WIND GUSTS TO 35 MPH ARE POSSIBLE. THE WINDS SHOULD WEAKEN THIS
AFTERNOON.

RIVER FLOODING CONTINUES ON THE ST. FRANCIS RIVER AT PATTERSON
MISSOURI TODAY. REFER TO THE LATEST RIVER STATEMENTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RIVER FLOODING WILL BEGIN ON THE BIG MUDDY AT MURPHYSBORO ILLINOIS ON
SATURDAY AND CONTINUE INTO NEXT WEEK. REFER TO THE LATEST RIVER
STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
March 5, 7:00 AM CST to March 6, 11:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386994.